Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jan 6, 2009, 6:56 PM CST for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 6, 2009, 6:56 PM CST (00:56 UTC)
- Expired
- Jan 6, 2009, 10:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 7:00 PM CST | FLASH FLOOD | Gadsden, AL | PREVIOUS HEAVY RAIN AND SOME ADDITIONAL MODERATE RAIN KEPT THE FLASH FLOODING GOING ACROSS ETOWAH COUNTY. NUMEROUS LOCAL STREAMS WERE OUT OF THEIR BANKS AND SEVERAL ROADWAYS WERE STILL IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 070056
FFWBMX
ALC009-055-115-070400-
/O.NEW.KBMX.FF.W.0007.090107T0056Z-090107T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST TUE JAN 6 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...BLOUNTSVILLE...
ST. CLAIR COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SPRINGVILLE...ODENVILLE...
ETOWAH COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN...
* UNTIL 1000 PM CST
* AT 651 PM CST...LOCAL EMA OFFICIALS REPORTED CONTINUED FLOODING
FROM RECENT HEAVY RAINFALL.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
GROVE...SUSAN MOORE...STEELE...SNEAD...ROSA...REECE CITY...
NOCCALULA FALLS...NECTAR...MARGARET...LOCUST FORK...GADSDEN MALL...
FAIRVIEW...BROOKSVILLE...ATTALLA...ASHVILLE...ALTOONA AND ALLGOOD
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3377 8651 3394 8674 3420 8648 3409 8634
3415 8617 3415 8599 3394 8601 3387 8613
3351 8630 3359 8648
$$
KSLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 6:00 PM CST, 56 minutes earlier.
Area forecast discussion, Jan 6, 6:00 PM CST, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CST TUE JAN 6 2009 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TONIGHT SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF CENTRAL ALABAMA THIS AFTERNOON. CURRENTLY...A WARM FRONT IS DRAPED ACROSS NORTHEAST CENTRAL ALABAMA...NORTH OF A LINE FROM GADSDEN TO BIRMINGHAM...TO A SURFACE LOW AND COLD FRONT ACROSS WESTERN ALABAMA. AT THIS TIME...COLD FRONT HAS PUSHED EAST OF A LINE FROM TUSCALOOSA TO MERIDIAN MISSISSIPPI. THIS STORM SYSTEM WILL CONTINUE TO SLOWLY SHIFT EASTWARD TONIGHT...SPREADING SHOWERS AND THUNDERSTORMS EASTWARD AS WELL. AHEAD OF THIS SYSTEM...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE ENVIRONMENT. LOCATIONS ACROSS THE SOUTH THIS AFTERNOON WARMED INTO THE MID 70S...AND SCATTERED SHOWERS ARE DEVELOPING ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA. THERE IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ALONG THE FRONT. IF ANY STORMS CAN GET GOING ACROSS THE SOUTHEAST...A FEW OF THOSE COULD ALSO BE STRONG TO SEVERE. SEE BHMHWOBMX FOR FURTHER DETAILS ON THE SEVERE THREAT. 14 .LONG TERM...WEDNESDAY THROUGH MONDAY. LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH ON WEDNESDAY...THE FINAL KICK TO CLEAR US OUT. A FEW SHOWERS ARE EXPECTED DURING THE DAY. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT IS A TEMPERATURE FORECAST AND USED A BLEND OF GUIDANCE...THICKNESS AND GENEROUS TWEAKING TO GET AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES. HIGH PRESSURE WILL SHIFT OFF THE EAST COAST FRIDAY NIGHT WITH MODEST RETURN FLOW AHEAD OF ANOTHER COLD FRONT WHICH IS SCHEDULED TO ARRIVE ON SATURDAY. A FEW SCATTERED SHOWERS WILL BE POSSIBLE FROM LATE SATURDAY MORNING THROUGH THE EARLY EVENING. THE AIRMASS BEHIND THIS FRONT SHOULD BE COOL ENOUGH TO KEEP US AT OR SLIGHTLY BELOW CLIMATOLOGICAL AVERAGE THROUGH MONDAY. SOME UNCERTAINTIES WITH PRECIPITATION CHANCES AT THE END OF THE PERIOD. THE GFS CONTINUES ADVERTISING A LOW COMING OUT OF THE WESTERN GULF BRINGING US ANOTHER GOOD ROUND OF RAIN...OR SOMETHING WINTRY...ON TUESDAY...WHILE THE ECMWF KEEPS US DRY. ENSEMBLES TEND TO FAVOR THE ECMWF HERE. 88 && .AVIATION...00Z TAF DISCUSSION. A LINE OF SHOWERS WILL IMPACT MGM AND TOI THROUGH 02Z LIKELY RESULTING IN NORTHWESTERLY WIND UP TO 30 KT...AND BRIEF HEAVY RAINFALL. BEHIND THE LINE LIGHT TO MODERATE RAINFALL WILL CONTINUE AT ALL SITES FOR MOST OF THE NIGHT WITH NORTHWESTERLY FLOW LESS THAN 10 KNOTS. CEILINGS WILL RANGE FROM 500 TO 2000 FEET OVERNIGHT. TOMORROW...ONLY LIGHT RAIN WILL LINGER AND CEILINGS WILL GRADUALLY IMPROVE. WINDS WILL INCREASE TO AROUND 10 KNOTS ACROSS ALL OF CENTRAL ALABAMA WITH GUSTS UP TO 20 KNOTS. BY 00Z ALL CEILINGS SHOULD BE ABOVE 6000 FEET. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 51 33 52 32 / 100 50 10 10 0 ANNISTON 49 54 35 54 33 / 100 50 10 10 0 BIRMINGHAM 47 52 38 55 36 / 100 40 10 10 0 TUSCALOOSA 47 54 37 58 35 / 100 30 0 0 0 CALERA 48 53 37 57 36 / 100 40 0 0 0 AUBURN 53 56 38 57 37 / 100 50 0 0 0 MONTGOMERY 54 57 36 61 37 / 100 40 0 0 0 TROY 55 59 39 63 34 / 90 30 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM TODAY NORTH OF LINE FROM ALICEVILLE...TO BIRMINGHAM...TO CENTRE. LAKE WIND ADVISORY UNTIL 9PM TONIGHT SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...TO LAFAYETTE. &&
Hazardous weather outlook, Jan 6, 2:22 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 222 PM CST TUE JAN 6 2009 ALZ011>015-017>050-071230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 222 PM CST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES AND DAMAGING WINDS ARE POSSIBLE NEAR AND ALONG THE INTERSTATE 59 CORRIDOR THROUGH 8 PM. FOR AREAS FURTHER SOUTH... SOUTH OF A LINE FROM SELMA TO HEFLIN...THESE HAZARDS ARE POSSIBLE GENERALLY FROM 6 PM UNTIL MIDNIGHT. LOCALLY HEAVY RAINFALL PRODUCING FLASH FLOODING REMAINS POSSIBLE NEAR AND NORTH OF THE INTERSTATE 59 CORRIDOR. SEVERAL OF INCHES OF RAIN HAS ALREADY OCCURRED IN THE PAST 24 HOURS...AND FLASH FLOODING IS LIKELY AS AN ADDITIONAL 2 INCHES OF RAIN IS POSSIBLE THIS AFTERNOON AND TONIGHT. BREEZY CONDITIONS ARE EXPECTED THE REMAINDER OF THE AFTERNOON HOURS. THE WINDS WILL BE STRONGEST ALONG AND SOUTH OF INTERSTATE 20. MAXIMUM WINDS GUSTS WILL APPROACH THE 30 TO 35 MPH RANGE... ESPECIALLY ON OPEN WATERWAYS. THE WINDS WILL SUBSIDE EARLY THIS EVENING. BE ESPECIALLY CAUTIOUS IF TRAVELING IN AN EAST TO WEST DIRECTION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN MISSISSIPPI AND NORTHERN ALABAMA WILL PRODUCE MINOR FLOODING...MAINLY ALONG THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THIS AFTERNOON AND EVENING. 75/LINHARES
In the hours before
Local storm report, Jan 6, 4:48 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG PELHAM 33.30N 86.79W
01/06/2009 SHELBY AL LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 11 AND COUNTY ROAD 334.
&&
KSUMRALLSpecial weather statement, Jan 6, 4:54 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CST TUE JAN 6 2009 ALZ025-035-036-041-043-062345- AUTAUGA-CHILTON-COOSA-ELMORE-SHELBY- 454 PM CST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA...ELMORE AND SHELBY COUNTIES UNTIL 545 PM CST... AT 451 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CLANTON...MOVING EAST AT 45 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LOMAX. GAP OF THE MOUNTAIN. LAY LAKE DAM. DOLLAR. MARBLE VALLEY. MORIAH. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING FOR ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jan 6, 5:04 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CST TUE JAN 6 2009 ALZ019-021-027>029-062345- CALHOUN-CLAY-CLEBURNE-RANDOLPH-TALLADEGA- 504 PM CST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLAY...CLEBURNE...RANDOLPH AND TALLADEGA COUNTIES UNTIL 545 PM CST... AT 504 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PIEDMONT TO WALDO...OR ALONG A LINE EXTENDING FROM PIEDMONT TO 6 MILES SOUTH OF TALLADEGA... MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ANNISTON METRO AIRPORT. OAK HILL. GUNTHERTOWN. BORDEN SPRINGS. MARS HILLS. CHALAFINNEE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING FOR ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Jan 6, 5:11 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG TALLADEGA 33.43N 86.10W
01/06/2009 TALLADEGA AL LAW ENFORCEMENT
TREE DOWN BLOCKING THE ROAD AT TALLADEGA HIGH SCHOOL.
&&
KSUMRALLLocal storm report, Jan 6, 5:38 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
MBAERLocal storm report, Jan 6, 5:47 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST OXFORD 33.60N 85.83W
01/06/2009 E0.00 MPH CALHOUN AL EMERGENCY MNGR
NUMEROUS LARGE TREES SNAPPED OFF. DAMAGE AT SHELL
STATION. DAMAGE AROUND QUINTARD MALL AND AT HIGH
SCHOOL.SEVERAL EATERIES AND FUEL STATIONS SUSTAINED
SIGNIFICANT ROOF AND STRUCTURAL DAMAGES.
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 7:37 PM CST | River Flood Warning | BMX | Greene, Hale, Jefferson, Marengo, Tuscaloosa | 38 hr |
| Jan 6, 7:55 PM CST | Flash Flood Warning | BMX | Cherokee | 3 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 14 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 34 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Chilton, Coosa, Elmore, Etowah and 3 more | 18 hr |
| Jan 6, 8:13 PM CST | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 3 hr |
| Jan 6, 9:57 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 8 hr |
| Jan 6, 10:35 PM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Jan 6, 10:48 PM CST | Areal Flood Advisory | BMX | Lamar, Marion, Pickens | 7 hr |
| Jan 6, 11:38 PM CST | Severe Thunderstorm Warning | BMX | Pike | 52 min |
| Jan 7, 12:04 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 56 min |
| Jan 7, 12:29 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 46 min |
| Jan 7, 12:38 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 3 days |
| Jan 7, 4:12 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Jan 7, 6:10 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 31 hr |
| Jan 7, 11:15 AM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, St. Clair, Shelby, Talladega | 5 days |
| Jan 7, 2:20 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Coosa, Etowah, St. Clair, Shelby and 1 more | 20 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.